Rationale:Immune checkpoint inhibitors have led to the development of new approaches for cancer treatment with positive outcomes. However, checkpoint blockade is associated with a unique spectrum of immune-related adverse events (irAEs), which may cause irreversible neurological deficits and even death.Patient concerns:We presented a case of a 57-year-old man with non-small-cell lung cancer.who developed ptosis, dyspnea, and muscle weakness as initial symptoms with progression after the treatment with ipilimumab and nivolumab.Diagnoses:Myasthenia gravis was confirmed by serum acetylcholine receptor antibody and single fiber electromyography. Myositis was identified by high level of serum creatine phosphokinase and electromyography. Polyneuropathy was identified by nerve conduction study.Interventions:The patient underwent treatment with steroid and pyridostigmine. Respiratory rehabilitation was also performed.Outcomes:Dyspnea and muscle weakness improved gradually. Ipilimumab and nivolumab were permanently discontinued.Lessons:This case has increased the clinical awareness by indicating that the checkpoint inhibitors-related neurological irAEs could be complicated and simultaneously involve multiple neurological systems. Early recognition and complete evaluation are critical in clinical practice.
ASJC Scopus subject areas
Chen, J. H., Lee, K. Y., Hu, C. J., & Chung, C. C. (2017). Coexisting myasthenia gravis, myositis, and polyneuropathy induced by ipilimumab and nivolumab in a patient with non-small-cell lung cancer: A case report and literature review. Medicine (United States), 96(50), [e9262]. https://doi.org/10.1097/MD.0000000000009262